Alert archive / Virginia / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 99, NWS Blacksburg, VA

June 11, 2007Charlotte County, Halifax County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 11, 2007, 4:26 PM EDT for Charlotte County, Halifax County, Virginia. It was in force for 94 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 11, 2007, 4:26 PM EDT (20:26 UTC)
Expired
Jun 11, 2007, 6:00 PM EDT
In force
94 min
Issued by
NWS Blacksburg, VA
Area
Counties, with a storm outline in the text

Counties Charlotte County, VA, Halifax County, VA

The radar

The Roanoke radar (KFCX), 127 km from the middle of the area, began a volume at 20:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 11, 5:00 PM EDTTSTM WND DMGCullen, VAA COUPLE OF TREES DOWN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 34 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 8.4 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2007-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 64 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2007-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
64 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
967 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRNK 112027
SVRRNK
VAC037-083-112200-
/O.NEW.KRNK.SV.W.0099.070611T2026Z-070611T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
426 PM EDT MON JUN 11 2007

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HALIFAX COUNTY IN SOUTH CENTRAL VIRGINIA
  CHARLOTTE COUNTY IN SOUTH CENTRAL VIRGINIA

* UNTIL 600 PM EDT

* AT 421 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES
  NORTH OF NATHALIE...OR ABOUT NEAR BROOKNEAL...AND MOVING SOUTHEAST
  AT 5 MPH.

* LOCATIONS IMPACTED INCLUDE...
  WREN...
  ASPEN...
  NATHALIE...
  CRYSTAL HILL...
  MT LAUREL...

NUMEROUS SEVERE THUNDERSTORM ARE EXPECTED TO DEVELOP OVER MUCH OF 
HALIFAX AND CHARLOTTE COUNTY THROUGH 600 PM EDT. IF SEVERE WEATHER 
APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.

REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.

PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS
WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE
NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3720 7881 3701 7892 3694 7912 3657 7920
      3656 7877 3708 7846 3721 7871

$$

WERT
2 follow-up statements
000 
WWUS51 KRNK 112110
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
509 PM EDT MON JUN 11 2007

VAC037-083-112200-
/O.CON.KRNK.SV.W.0099.000000T0000Z-070611T2200Z/
HALIFAX VA-CHARLOTTE VA-
509 PM EDT MON JUN 11 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM EDT
FOR CHARLOTTE AND HALIFAX COUNTIES...

AT 504 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE TWO SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE 
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  ONE STORM WAS 
LOCATED NEAR THE TOWN OF NATHALIE...MOVING SOUTH AT 10 MPH. A SECOND 
STORM WAS LOCATED NEAR CHARLOTTE COURT HOUSE AND THE TOWN OF 
CULLEN...ALSO MOVING SOUTH AT 10 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO LEDA...
MT LAUREL...CRYSTAL HILL...CLOVER...RIDGEWAY...TURBEVILLE...SOUTH
BOSTON...SCOTTSBURG...INGRAM...HALIFAX...ELMO...DRYBURG AND CLUSTER
SPRINGS.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3720 7881 3701 7892 3694 7912 3657 7920
      3656 7877 3708 7846 3721 7871

$$

WERT
000 
WWUS51 KRNK 112157
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
555 PM EDT MON JUN 11 2007

VAC037-083-112205-
/O.EXP.KRNK.SV.W.0099.000000T0000Z-070611T2200Z/
HALIFAX VA-CHARLOTTE VA-
555 PM EDT MON JUN 11 2007

...THE SEVERE THUNDERSTORM WARNING FOR CHARLOTTE AND HALIFAX COUNTIES
EXPIRES AT 600 PM EDT...

STORMS HAVE WEAKENED OR MOVED OUT OF THE COUNTIES...THEREFORE THE 
WARNING WILL BE ALLOWED TO EXPIRE AT 600 PM EDT. HOWEVER...SCATTERED 
THUNDERSTORMS WITH LOCALLY HEAVY RAIN...DANGEROUS LIGHTNING...SMALL 
HAIL...AND WIND GUSTS TO 40 MPH ARE STILL POSSIBLE ACROSS HALIFAX 
AND CHARLOTTE COUNTY THROUGH AT LEAST 700 PM EDT. 

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3720 7881 3701 7892 3694 7912 3657 7920
      3656 7877 3708 7846 3721 7871

$$

WERT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 3:08 PM EDT, 1 hour 18 minutes earlier.

Area forecast discussion, Jun 11, 3:08 PM EDT, 1 hour 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
308 PM EDT MON JUN 11 2007

.SYNOPSIS...
AN UPPER LOW OFF OF THE NORTHEAST COAST...WILL BE THE SOURCE OF
SEVERAL UPPER AIR DISTURBANCES THIS WEEK. THE UPPER RIDGE OVER THE
OHIO VALLEY WILL NOT MOVE EAST UNTIL LATE WEEK...KEEPING UNSETTLED
WEATHER DOMINANT.

&&

.NEAR TERM /THROUGH TUESDAY/...
WEAK BOUNDARY OVER VIRGINIA STRETCHING FROM ABOUT DC DOWN INTO
WESTERN NC WILL BE THE NEAR-TERM FOCUS FOR CONVECTION INTO THE EARLY
EVENING. THIS BNDRY WILL SLOWLY DRIFT SOUTHEAST INTO THE PIEDMONT
THIS EVENING WITH WEST SEEING ISOLATED CONVECTION AT BEST.  THINGS
SETTLE DOWN TONIGHT WITH LOSS OF HEATING...ALTHOUGH CANNOT RULE OUT
SOME ISOLATED SHOWER OR TSTM ACTIVITY MOST OF THE NIGHT AS A LARGE
PIECE OF ENERGY DROPS DOWN ON THE BACKSIDE OF THE LARGE UPPER LOW
OFF THE NEW ENGLAND COAST. BY MORNING THIS WAVE WILL BE OVER OUR FAR
SOUTHWESTERN CWA AND SOME CONVECTION MAY GET GOING IN THAT AREA
EARLY BUT SHUD SINK SOUTH. THE SFC BNDRY WILL ALSO MOVE DOWN INTO
THE CAROLINAS FOR TMRW. ANOTHER SHORTWAVE WILL DROP INTO NORTHERN VA
DURING THE AFTERNOON WITH TSTMS POSSIBLY SPREADING SOUTH INTO
CENTRAL AND WESTERN VA LATER IN THE DAY.  RELATIVELY MODERATE TEMPS
ARE EXPECTED WITH THE WARMER AIR OVER THE MISSISSIPPI VALLEY UNDER
THE BROAD UPR RIDGE.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY/...
GFS CONTINUES TO BE THE MODEL OF CHOICE...CONCERNING THE POTENT
SHRTWV DROPPING JUST TO OUR SOUTHWEST BY TUESDAY NIGHT. ALTHOUGH
NAM-WRF HAS SIMILAR TIMING AND STRENGTH...TYPICAL NAM DRY BIAS
WITH THIS SETUP APPEARS AGAIN. SOUPY AIRMASS IN PLACE...WITH NEAR
70F DEWPOINTS IN PLACE JUST TO OUR SOUTH...WITH SOME HEATING...AND
SLIGHT UPSLOPE COMPONENT SHOULD EQUATE TO A SHOWERY DAY ACROSS
MUCH OF THE CWA...ESPECIALLY WESTERN AND SW HIGHEST POINTS.
ALTHOUGH TSTORMS MAY DIE OFF WITH LOSS OF HEATING...SHOWERS SHOULD
STILL PERSIST IN THE OVERNIGHT HOURS. CORE OF COLDEST H5
TEMPS...-15C TO -18C...PASS OVER SW CWA...LOWERING FREEZING
HTS...ALLOWING AT LEAST SOME SMALL HAIL WITH STORMS THAT DO FIRE
LATER TUESDAY. ALTHOUGH NOT AS UNSTABLE ON WEDNESDAY...EXPECT MORE
OF THE SAME...SUNSHINE LEADING TO LATE MORNING CLOUDS ALONG WITH
SHWRS/TSTORMS. ALTHOUGH ANOTHER CHUNK OF -15C H5 AIR MOVES SOUTH
ACROSS THE CWA ON THURSDAY...DRIER AIR IN THE MIDLEVELS MAY
PRECLUDE AS MUCH DEVELOPMENT...WITH SLT CHC POPS REMAINING IN THE
FORECAST. EXPECT DENSE FOG...ESPECIALLY IN THE VALLEYS...WED
MORNING WITH DIURNAL CLOUDS BREAKING UP A BIT AND LIGHT WINDS.
TEMPS SHOULD REMAIN SIMILAR WED AND THURSDAY.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
EASTERN REX BLOCK ON FRIDAY BREAKS DOWN BY THIS WEEKEND
WITH IMPROVEMENT BY THE END OF THE LONG TERM...ALTHOUGH ECMWF AND
GFS DIFFERING ON STRENGTH OF UPPER RIDGE WHICH FINALLY MOVES EAST
INTO THE CWA. AGREE WITH HPC THAT ECMWF IS MOST LIKELY
SOLUTION...AS GFS SEEMS TOO STRONG WITH LOWER MISSISSIPPI VALLEY H5
LOW...WHICH PREVENTS H5 RIDGE FROM BUILDING AS STRONG AS THE
ECMWF PREDICTS. THUS...EXPECT H85 TEMPS TO RUN AOA +20C ON SUNDAY
FORWARD. COLD FRONT WEAKENING AND SLIPPING OUT OF
PENNSYLVANIA...INTO THE NORTHERN AND NORTHEASTERN PART OF THE CWA
MAY BE ENOUGH TO SPARK OFF CONVECTION LATE SUNDAY...BUT POPS WERE
LEFT FOR NOW...AS AGAIN GFS MAY BE TOO AMPLIFIED WITH THE
BOUNDARYS SOUTHERN PROGRESS. WARMEST DAY OF THE FORECAST SHOULD
ARRIVE MONDAY...WITH ISOLATED STORMS ON THE BLUE RIDGE AND WEST...DEPENDING
ON THE STRENGTH OF THE CAP.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
OUTSIDE OF SCTD TSTMS THIS AFTERNOON AND EARLY EVENING...LOOK FOR
VFR CONDITIONS FOR THE NEXT 24 HOURS. SOME MVFR FOG LIKELY IN A
FEW SPOTS EARLY IN THE MORNING. BASICALLY A TYPICAL DAY FOR THIS
PART OF THE YEAR.

THIS PATTERN WILL CONTINUE THROUGH MIDWEEK ALTHOUGH COVERAGE OF
LATE DAY CONVECTION MAY INCREASE ON WEDNESDAY AHEAD OF A CHANGE TO
A MORE STABLE...MARITIME AIRMASS ON THURSDAY.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...KM
NEAR TERM...JS
SHORT TERM...KM
LONG TERM...KM
AVIATION...JS
Hazardous weather outlook, Jun 11, 6:07 AM EDT, 10 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BLACKSBURG VA
607 AM EDT MON JUN 11 2007

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-121015-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
607 AM EDT MON JUN 11 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jun 11, 2:58 PM EDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
258 PM EDT MON JUN 11 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     HAIL             BUCKINGHAM              37.55N 78.55W
06/11/2007  E0.75 INCH       BUCKINGHAM         VA   POST OFFICE

&&

RSTONEFI
Special weather statement, Jun 11, 3:06 PM EDT, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
306 PM EDT MON JUN 11 2007

VAZ034-112000-
BEDFORD VA-
306 PM EDT MON JUN 11 2007

AT 305 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES SOUTHEAST OF MONTVALE...OR ABOUT 2 MILES
SOUTHWEST OF THAXTON...MOVING EAST AT 15 MPH. THIS THUNDERSTORM
WILL BE NEAR...D-DAY MEMORIAL...PEAKS OF OTTER RECREATION AREA AT 325
PM EDT...BEDFORD CITY...PEAKS OF OTTER SUMMIT AT 330 PM EDT...SEDALIA
AT 355 PM EDT...GOODE...FOREST AT 400 PM EDT...

EXPECT SMALL HAIL AND FREQUENT DANGEROUS LIGHTNING IN THE PATH OF
THIS STORM.

STONEFIELD
Local storm report, Jun 11, 3:32 PM EDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
332 PM EDT MON JUN 11 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0329 PM     HAIL             BEDFORD CITY            37.34N 79.52W
06/11/2007  E0.75 INCH       CITY OF BEDFORD    VA   TRAINED SPOTTER

            PENNY HAIL IN BEDFORD CITY.

&&

JH
Local storm report, Jun 11, 3:42 PM EDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
342 PM EDT MON JUN 11 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0336 PM     HAIL             YANCEYVILLE             36.41N 79.34W
06/11/2007  E0.75 INCH       CASWELL            NC   EMERGENCY MNGR

&&

MATTAROCHIA
Local storm report, Jun 11, 4:05 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
405 PM EDT MON JUN 11 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0351 PM     HAIL             5 SE REIDSVILLE         36.30N 79.61W
06/11/2007  E0.75 INCH       ROCKINGHAM         NC   TRAINED SPOTTER

0358 PM     HAIL             GOODE                   37.37N 79.38W
06/11/2007  E0.75 INCH       BEDFORD            VA   TRAINED SPOTTER

&&

RMG
Local storm report, Jun 11, 4:18 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
418 PM EDT MON JUN 11 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0402 PM     HAIL             FOREST                  37.37N 79.28W
06/11/2007  E1.00 INCH       BEDFORD            VA   TRAINED SPOTTER

&&

RMG

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 1:36 PM EDTSevere Thunderstorm WarningRNKHenry, Patrick, City of Martinsville69 min
Jun 11, 2:25 PM EDTSevere Thunderstorm WarningRNKBuckingham80 min
Jun 11, 3:17 PM EDTSevere Thunderstorm WarningRNKBotetourt38 min
Jun 11, 3:22 PM EDTSevere Thunderstorm WarningRNKBedford53 min
Jun 11, 3:35 PM EDTSevere Thunderstorm WarningRNKAppomattox85 min
Jun 11, 4:10 PM EDTSevere Thunderstorm WarningRNKCampbell, City of Lynchburg80 min
Jun 11, 4:19 PM EDTSevere Thunderstorm WarningRNKFloyd45 min
Jun 11, 4:40 PM EDTSevere Thunderstorm WarningRNKPatrick66 min
Jun 11, 4:52 PM EDTSevere Thunderstorm WarningRNKCarroll53 min
Jun 11, 6:06 PM EDTSevere Thunderstorm WarningRNKPittsylvania, City of Danville69 min
Jun 11, 6:24 PM EDTSevere Thunderstorm WarningRNKRockbridge, City of Buena Vista, City of Lexington66 min
Jun 11, 7:14 PM EDTSevere Thunderstorm WarningRNKPittsylvania, City of Danville48 min
Jun 11, 7:28 PM EDTSevere Thunderstorm WarningRNKBotetourt, Rockbridge62 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.